Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 204, NWS Pittsburgh, PA

July 24, 2003Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 24, 2003, 5:18 PM EDT for Westmoreland County, Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2003, 5:18 PM EDT (21:18 UTC)
Expired
Jul 24, 2003, 6:15 PM EDT
In force
57 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:40 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 24, 3:40 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
340 PM EDT THU JUL 24 2003

KEPT MENTION OF SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING
OVER MUCH OF THE UPPER OHIO VALLEY. LATEST RADAR, LIGHTNING, AND
SATELLITE DATA SHOWS SUCH OVER THIS AREA, AND RUC SHOWS INSTABILITY
LI = -3 UNDER 500MB TEMPERATURES OF -15C INTO EARLY TONIGHT. FOR
LATE TONIGHT, KEPT IDEA OF PATCHY DENSE FOG PER COOLER TEMPERATURES,
AND RADIATION INFLUENCES OVER SATURATED SOILS.

PER ETA AND GFS, NEXT CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE
SUNDAY AS A COLD FRONT MOVES THROUGH FROM THE NORTH. AFTER THAT,
WENT WITH HPC THINKING, HAVING THE FRONT WELL TO THE SOUTH, AND NOT
RETURNING CLOSE TO THE AREA UNTIL THURSDAY, GIVING MOST OF THE AREA
A CHANCE OF SHOWERS AND THUNDERSTORMS THEN. HOWEVER, LATEST 12Z GFS
SHOWS THERE CAN BE AN MCS MOVING THROUGH THE OHIO VALLEY LATE MONDAY
INTO TUESDAY, SO IT IS POSSIBLE THERE CAN BE SOME PRECIPITATION
ACROSS THE SOUTH THOSE DAYS.   ...GIORDANO

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 24, 5:11 AM EDT, 12 hours 7 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-241115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
511 AM EDT THU JUL 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 24, 4:59 PM EDT, 19 minutes before
PAZ021-029-030-242300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
459 PM EDT THU JUL 24 2003

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED SCATTERED
THUNDERSTORMS EXTENDING FROM NEAR LATROBE, WEST THROUGH EXTREME
SOUTHERN ALLEGHENY COUNTY, TO NEAR WASHINGTON PA.  THESE STORMS MAY
CONTAIN SMALL HAIL AND PRODUCE WIND GUSTS TO 40 MPH.  ALSO,
MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD.  THE
THUNDERSTORMS WERE MOVING TOWARD THE SOUTHEAST AT 20 MPH AND SHOULD
MOVE SOUTHEAST OF THE REGION BY 7:00 PM.

WHEN THUNDERSTORMS APPROACH, MOVE INDOORS.  REMEMBER, LIGHTNING
KILLS.  STAY TUNED FOR UPDATES.

REHAK

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:34 AM EDTFlash Flood WarningPBZMercer4 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.